Delirium

Please be aware - this information is for healthcare professionals

Delirium is common towards the end of life, and can be very distressing for patients and their families.  It can occur alongside other conditions such as dementia and with other symptoms such as psychosis and agitation. 

How do I know if my patient has delirium or a change in mental state?

Delirium

Delirium usually begins suddenly. The patient may seem unaware of what is going on around them and be confused and inattentive. Their level of consciousness can vary and the symptoms can fluctuate. Other signs and symptoms include:

  • restlessness and agitation - (sometimes called hyperactive delirium)
  • drowsiness and slow responses -  (sometimes called hypoactive delirium)
  • hallucinations
  • disturbed sleep
  • emotional changes, such as fear and anxiety.

Agitation and restlessness

Some patients develop agitation or restlessness in the last few days of life. This is sometimes called terminal restlessness. The person might fidget and be unable to settle and this can show itself in picking or grabbing at bed clothes, moaning and calling out and twitching. Agitation is often a symptom of delirium, but some patients can become agitated without having delirium.

Dementia

The symptoms of delirium can coincide with those of any underlying dementia, and it can be difficult to tell the two apart. But the symptoms of dementia come on slowly and develop over months and years, whereas the symptoms of delirium develop suddenly over days or hours. If the patient has dementia then they are more likely to develop delirium than other people. If the patient hasn’t been diagnosed with dementia and you think they may have it, speak to someone who knows the patient well to find out more about their symptoms and then talk to their GP or specialist nurse.

Psychosis

Delirium can also occur with psychosis, where the patient may have visual hallucinations and delusions where they feel like they are going to be harmed or even killed. Other physical symptoms include dilated pupils, increased heart rate and fever. Psychosis can be extremely frightening and the person can feel threatened and misunderstood. 

If the patient or their family are distressed, or if you’re concerned about safety you should seek expert help.

Assessing mental state

There are several assessment tools that can help to determine whether someone is delirious, including mini-mental state examination and confusion assessment method. Mini-mental state examination is a series of questions which, although they can’t diagnose delirium, can show whether a person’s mental state and ability to think has changed. Both the mini-mental state examination and the confusion assessment method can be downloaded from the British Geriatrics Society website.

You can talk to your patient’s family or carers too, to see whether they have noticed a change. 

Back to top

What could be causing it?

There are many possible causes and there is often more than one factor at work. One of the most common causes is medication, such as opioid painkillers, steroids and antidepressants. Other possible causes include:

  •  withdrawal from drugs, including alcohol, sedatives and antidepressants
  •  dehydration, constipation, urinary retention, uncontrolled pain
  •  liver or renal impairment
  •  electrolyte disturbance (sodium, glucose)
  •  hypercalcaemia
  •  infection
  •  hypoxia

Depending on the cause, delirium can sometimes be reversible. For example, this may be the case if the patient has an infection or electrolyte imbalance, or if the delirium is caused by medications. However, delirium that develops in the last few hours and days of life may not be reversible, as it’s likely to be due to untreatable causes such as multiple organ failure.

What can I do to help?

There are many things you can do to help to keep the patient safe, to re-orientate them and to help them sleep.

You should carry out a risk assessment of the environment and make changes to ensure that you, the patient and their family are safe. This may mean removing objects that are a potential hazard, such as cigarettes, cigarette lighters and electrical cords. If the patient is particularly agitated, likely to wander or very distressed, they may need someone with them all the time. 

Try to keep the environment calm and quiet, and if you can, limit the number of staff caring for the patient. Try to keep the person in a normal sleep-wake pattern by using lights at the appropriate times, and reducing noise and stimulation at night.

You can gently and regularly re-orientate the patient and provide visual clues for time and date, such as a clock and newspapers. If the patient has a hearing aid or glasses, make sure they are within reach, and be as clear and consistent as you can when you are talking to them.

If you think that delirium may be caused by withdrawal from nicotine, then nicotine replacement therapy, such as patches, may help to reduce symptoms.

If  the patient is agitated, try to find out whether they may have unrelieved symptoms, such as pain, or any physical needs such as constipation or urinary retention.

When do I need to get expert help?

If you see a change in the person’s mental state, if they or their family are distressed, or if you’re concerned about safety, then you should tell the GP, district nurse or specialist nurse.

Depending on the severity of symptoms, and what is causing delirium and agitation, the patient may need more specialised support, such as:

  •  medication to manage the symptoms of delirium, such as haloperidol or other antipsychotics
  •  treatment for underlying and reversible causes of delirium, such as infection, dehydration and electrolyte imbalance
  •  palliative sedation, if the delirium is non-reversible and the patient is highly distressed by symptoms such as hallucinations.

How can I support the family if their loved one becomes agitated or delirious?

Delirium can be frightening for patients, but it’s often even more distressing for partners and family members to see. It’s important to talk with family members about delirium and agitation, what could be causing it, and what might happen next. Encourage them to stay with the person to give them reassurance and support.

Points to remember

  • Delirium, agitation and psychosis can be very distressing and frightening for both patients and their families.
  •  A person can be agitated without having delirium. If the patient seems agitated, check that they have adequate pain relief and are comfortable.
  • You can ease the impact of delirium by maintaining a calm and quiet environment and by gently re-orientating the person. Family members have an important role to play in this too.
  • Medication is not always necessary, try non-pharmacological methods first.
  • Consider dependency withdrawal, such as nicotine or alcohol.
  • Delirium is not always present in dementia and a person does not need to have dementia to experience delirium.
  • If you see a change in the person’s mental state, if they or their family are distressed, or if you’re concerned about safety, then you should tell the GP, district nurse or specialist nurse.

Back to top

Print this page